Kentucky, 2020

Flooding in Kentucky, March 15 to 31, 2020

March 15 to 31, 2020 · NWS PAH · 2 events in 2 counties and zones

The Green River rose back above flood stage as more rounds of heavy rain fell during the month. The flooding was minor to moderate, and it continued into April on parts of the river.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Green River rose back above flood stage as more rounds of heavy rain fell during the month. The flooding was minor to moderate, and it continued into April on parts of the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 15, 2:15 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 15, 2:15 AM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
315 AM CDT Sun Mar 15 2020

.SHORT TERM...(Today through Tuesday night)
Issued at 315 AM CDT Sun Mar 15 2020

Today will be a chilly, gray day as a large blanket of low
stratus clouds hangs tough. Areas of light drizzle have been
observed overnight, which will likely dissipate later this
morning. The low stratus deck will lift and thin out this
afternoon. A few breaks of sun cannot be ruled out, but model
soundings keep the low levels moist. The prevailing clouds and
brisk northeast winds will keep temps from getting out of the 40s,
barring any surprise clearing. Mostly cloudy skies will continue
tonight, with lows in the 30s.

On Monday afternoon, a weak upper level impulse will move
eastward from the central Plains. This impulse will pass across
the lower Ohio Valley on Monday night. In response, a light
southerly surface wind will develop Monday into Monday evening.
There will be just enough forcing and moisture for some areas of
rain. The blended model qpf from wpc will be used for this
forecast. Generally one tenth to one third inch is expected Monday
through Monday night, with the highest amounts in the Ozark
foothills of se Missouri. Highs will struggle to reach 50 Monday
due to clouds and some rain. Expect lows in the 40s on Monday
night.

A mainly dry period is expected from midday Tuesday through early
Tuesday night as weak high pressure passes overhead. A drier
westerly flow at 850 mb, along with 850 mb temps near plus 8,
should allow highs to reach about 60. Rain chances will move back
in from the west late Tuesday night as the 850 mb flow turns
southwesterly atop the cool northeast surface flow.

.LONG TERM...(Wednesday through Saturday)
Issued at 315 AM CDT Sun Mar 15 2020

The 00Z guidance continues to indicate an active pattern from
Wednesday through Friday, followed by a cool and dry weekend.

The Quad State region will be impacted by impulses in the persistent
west southwest flow aloft, and then the main upper low lifting
northeast through the region Thursday night into Friday. The low
will be opening up and dampening to some extent, as it lifts by our
region ahead of a larger northern stream trough. The models differ
in the intensity of the northern stream trough and that will have an
impact on the path and intensity of the southern stream system
through our region.

At the surface a warm front is expected to be established north of
our area by Wednesday night and we will be warm sectored on
Thursday, until a pre-frontal trough or dry line moves through
Thursday night into Friday. The dry line will be the active boundary
as far as convection is concerned. The trailing Arctic cold front
will move through the area later Friday or Friday night, effectively
drying us out for the weekend.

With the guidance trend in lifting the warm front north of the area
as the initial disturbance moves through Wednesday into Wednesday
night, and the prospects of being warm-sectored sooner and longer
than expected yesterday, the QPF for the 2-3 day event has dropped
by around an inch and the focus for the heaviest rainfall has
shifted northward, and may end up completely north of our area.
There could be some nuisance flooding and some isolated more
significant problems where any training develops, but there is not
enough concern to issue a Hydrologic Outlook at this time.

Cannot rule out some rumbles of thunder with the initial impulse
Wednesday into Wednesday night, but the impacts should be minimal.
The thunder chances will increase Thursday through Thursday night in
the warm sector and near the dry line. With dewpoints expected to
climb above 60F, some strong to severe storms will be possible along
and ahead of the dry line. Would be most concerned for large hail
with individual cells and then damaging winds with any linear
development on the dry line.

A few showers may linger over west Kentucky Friday morning, then we
should be dry through Sunday. Unfortunately, initially very mild
temperatures Wednesday through Friday will tumble to well below
normal levels Saturday and Sunday. Saturday could be quite blustery
across the region, with gusty northwest winds, quite a bit of cloud
cover, and temperatures not expected to reach 50.

&&

.AVIATION...
Issued at 315 AM CDT Sun Mar 15 2020

Widespread cigs around 1k feet will linger through mid morning,
along with patchy drizzle. The cigs will lift through the mvfr
range this afternoon, then vfr is expected by late this evening.
Northeast winds around 10 kt today will become lighter tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...DRS
AVIATION...MY
Hazardous weather outlook, Mar 15, 2:33 AM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
333 AM CDT Sun Mar 15 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-160845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
333 AM CDT Sun Mar 15 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A chance of thunderstorms is forecast for part or all of the region
Wednesday through early Friday. Locally heavy rainfall will be the
primary hazard during this time period, but a few storms could
approach severe limits with damaging wind and hail late Thursday
and Thursday night.

The heavy rainfall potential from Wednesday through Friday will
likely result in more locations along the Ohio and Mississippi
Rivers, and some of their tributaries, reaching flood stage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

MY/DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Muhlenberg

When
March 15, 5:00 AM CST to March 31, 11:59 PM CST
Where
Muhlenberg County, Paradise to 1.87 mi W of Paradise
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.270, -86.980

Moderate flooding occurred on the Green River. At the Paradise river gage, the river crested at 386.38 feet on the 23rd. Flood stage is 380 feet. The flooding consisted of mainly flooded fields and woodlands. However, some roads were flooded.

Flood, McLean

When
March 20, 5:00 AM CST to March 30, 9:00 PM CST
Where
McLean County, Calhoun to 0.25 mi E of Calhoun
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.530, -87.270

Minor flooding occurred on the Green River. The impact was mostly on low-lying fields and woods near the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876675, 876676.